ESPE Abstracts (2015) 84 P-1-105

Fluoxetine Induced Hypoglycaemia in a Patient with Congenital Hyperinsulinism on Lanreotide Therapy

Dinesh Giri, Zoe Yung, Kelly Stirrup, Mo Didi & Senthil Seniappan


Alder Hey Children’s Hospital, Liverpool, UK


Background: Lanreotide is a long acting somatostatin analogue that has been used successfully in the treatment of congenital hyperinsulinism (CHI) in patients who are unresponsive or intolerant to diazoxide. Antidepressant drugs are reported to cause alterations in blood glucose homeostasis in adults with diabetes mellitus. We report a patient with persistent CHI on Lanreotide therapy, who developed recurrent hypoglycaemia following Fluoxetine therapy.

Case: A 15-year-old girl with persistent CHI was initially managed with diazoxide therapy. Genetic analysis revealed a de novo heterozygous novel ABCC8 mutation. 18-Fluro DOPA PET CT scan revealed a diffuse disease. She developed troublesome hypertrichosis on diazoxide therapy. This had a major impact on her quality of life and there were episodes of deliberate self-harm needing psychological assistance. A trial off diazoxide revealed persistent hyperinsulinaemic hypoglycaemia. Hence Lanreotide was commenced subcutaneously (30 mg, once monthly). The continuous blood glucose monitoring on monthly Lanreotide injections revealed good glycaemic control. Her quality of life improved and hypertrichosis reduced. Six months later, she developed depression due to psychosocial problems at school. She was commenced on Fluoxetine (20 mg/day) by the psychiatry team. She subsequently developed recurrent hypoglycaemic episodes (blood glucose <3.5 mmol/l) and hence Fluoxetine was discontinued, following which the hypoglycaemic episodes resolved within a week. She is currently maintaining normoglycaemia on monthly Lanreotide injections.

Conclusion: Fluoxetine has been associated with hypoglycaemia, hypoglycaemia unawareness, and increased insulin sensitivity in patients with diabetes mellitus. We report, for the first time, hypoglycaemia secondary to Fluoxetine in a patient with CHI. Hence, close blood glucose monitoring should be undertaken in patients with disorders of glucose homeostasis (CHI and diabetes mellitus) who are commenced on antidepressants.

Article tools

My recent searches

No recent searches.